South Carolina, 2021

Hail and Damaging Wind in South Carolina, July 17, 2021

July 17, 2021 · NWS CAE · 2 events in 2 counties and zones

Daytime heating led to thunderstorms developing across the area, one of which produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating led to thunderstorms developing across the area, one of which produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 17, 5:45 AM EST, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 17, 5:45 AM EST, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
645 AM EDT Sat Jul 17 2021

.SYNOPSIS...
A typical summertime pattern, with scattered afternoon and evening
thunderstorms and seasonal temperatures, expected to continue
through Saturday. A front will provide increased chances of
showers and thunderstorms Sunday into early next week. Drier air
is expected to filter into the region mid to late next week,
providing less rain chances with near normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Little change in the pattern today although upper trough in the
Mississippi Valley this morning will be moving a little closer
to the region. Surface and upper ridge centered offshore SC
extending into the region. Persistent Piedmont trough in place.
Moisture remains high with precipitable water near 2 inches
across the region. Moderate instability expected this afternoon
again with CAPE around 2000 J/kg. Low to mid level lapse rates
steep with strong insolation. Weak convergence expected across
the area. A sea breeze may develop as well. With upper trough
approaching there may be some weak short wave troughs in
southwest flow aloft especially by early evening to enhance
lift. 850mb winds appear to increase late in the west and north
Midlands. Perhaps a few pulse severe storms possible into the
evening. Heavy rain threat although a faster storm motion than
yesterday expected. There may be a few showers this morning
mainly CSRA but bulk of scattered convection this afternoon and
evening. Showers should diminish overnight but may linger
especially north and west. Persistence with temps...max in the
low to mid 90s and lows in the low to mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The axis of the 500mb trough will remain west of the area with a
robust shortwave moving into the area leading to widespread showers
and thunderstorms with PWATs similarly high. Will be a bit more
difficult to get strong thunderstorms to develop in the western
forecast area with the shortwave moving through in the morning but
expect moderate destabilization in the eastern forecast area with
lowering upper heights. Stronger steering flow should limit flooding
concerns outside of training convection. Shear will be a bit
stronger but still marginal for organized severe storms. Overall
severe threat is low but an isolated severe storm remains possible
in the far eastern forecast area. Precip chances will linger
overnight unlike the past few days. Temperatures a bit lower in the
western forecast area with highs in the upper 80s to low 90s in the
eastern area.

Monday, the axis of the 500mb trough pushes into the area with a
surface cold front stalling in the northern forecast area. As a
result expect more widespread convection developing through the day.
Increased clouds and precipitation coverage will limit highs to the
low to mid 80s. As a result, instability will be limited over the
forecast area. With the stalled front and PWATs up to around 2
inches, heavy rain will be the main threat through the day.
Similarly to Sunday night, expect precip chances to continue into
Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Front remains stalled over the forecast area through midweek but
with the trough axis shifting east of the forecast area with NW
flow developing aloft. Low level moisture remains in place with
some drier air filtering in aloft. Expect unsettled weather
Tuesday and into Wednesday with convection becoming more
diurnally driven. For the second half of the week, the front
will become more diffuse with much more ensemble support of
PWATs dropping to 1.5 inches or less which will significantly
limit precip chances for Thursday and Friday. With a lack of
precip and significantly cloud coverage as well as recovering
500mb heights, expect temperatures to rebound to near normal
with highs into the mid 90s.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR conditions expected although brief restrictions
possible mainly this afternoon and evening associated with
scattered thunderstorms.

Surface and upper ridge centered offshore. Upper trough slowly
approaching from the Mississippi Valley. Air mass remains quite
moist and moderately unstable during the afternoon and early
evening. Satellite this morning showing a few mid and high level
clouds.  There may be a few isolated showers this morning in
the CSRA but impacts to terminals should be limited. Scattered
cumulus developing by late morning possibly increasing in the
afternoon as showers and thunderstorms develop. Convection
should diminish by mid to late evening with mid level ceilings.
Winds southwest 5 to 10 knots through the day.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
diurnally driven showers and thunderstorms and early morning
stratus/fog. Restrictions may be more widespread Sunday through
Tuesday as a cold front moves into the area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 17, 3:11 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Sat Jul 17 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-180815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
411 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing this afternoon producing locally
heavy rain with an isolated damaging wind gust possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 11:59 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
1259 PM EDT Sat Jul 17 2021

SCZ027-028-037-171730-
Lexington SC-Calhoun SC-Richland SC-
1259 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of east central
Lexington...northwestern Calhoun and south central Richland Counties
Until 130 PM EDT....

At 1259 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near SC State Farmer's Market, or near Cayce,
moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Cayce, McEntire Air Base, SC State Farmer's Market, Congaree National
Park, Hopkins, Horrel Hill, Sandy Run, New Zion, Silver Lake,
Lexington Acres Pond and Dixiana.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 26 between mile markers 117 and 124.
 Interstate 77 between mile markers 2 and 4, and between mile markers
6 and 7.

LAT...LON 3382 8105 3386 8109 3392 8107 3395 8099
      3399 8079 3376 8078
TIME...MOT...LOC 1659Z 264DEG 11KT 3390 8099

LCV
Special weather statement, Jul 17, 12:09 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
109 PM EDT Sat Jul 17 2021

SCZ028-171800-
Richland SC-
109 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of central Richland
County Until 200 PM EDT....

At 109 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Forest Acres, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, Forest Acres, Dentsville, Arcadia Lakes, Woodfield,
Sesquicentennial State Park, Fort Jackson, Rosewood, Fort Jackson
Cantonment Area and Fort Jackson Wildcat Road.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 73 and 82.
 Interstate 77 between mile markers 9 and 17.

LAT...LON 3397 8100 3405 8101 3409 8094 3415 8083
      3399 8078
TIME...MOT...LOC 1709Z 253DEG 11KT 3403 8094

LCV

The radar

The Columbia radar (KCAE), 18 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Richland

When
July 17, 12:28 PM EST to 12:30 PM EST
Where
Richland County, 1.24 mi E of Forest Acres
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Social Media
Coordinates
34.033, -80.959

Photo shared on social media of pea sized hail near Spring Lake Rd in Forest Acres.

Thunderstorm Wind, Sumter

When
July 17, 2:33 PM EST to 2:35 PM EST
Where
Sumter County, 1 mi W of Mc Bride Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.899, -80.167

Sumter County Dispatch reported two trees down on Hwy 378 Eastbound coming out of the Black River Swamp beyond East Brewington Rd. The trees blocked one lane of traffic.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 960495, 960493.